Immune checkpoint inhibitor-associated gastrointestinal and hepatic adverse events and their management

Research output: Contribution to journalReview article

Abstract

Abstract
Background: Drug-induced colitis is a known complication of therapies that alter the immune balance, damage the intestinal barrier or disturb intestinal microbiota. Immune checkpoint inhibitors (ICI) directed against cancer cells may result in activated T lymphocyte-induced immune-related adverse events (AEs), including immune-related colitis and hepatitis. The aim of this review article is to summarize the incidence of gastrointestinal (GI) and hepatic AEs related to ICI therapy. We have also looked at the pathogenesis of immune-mediated AEs and
propose management strategies based on current available evidence.

Methods: A literature search using PubMed and Medline databases was undertaken using relevant search terms pertaining to names of individual drugs, mechanism of action, related AEs and their management.

Results: ICI-related GI AEs are common, and colitis appears to be the most common side effect, with some studies reporting incidence as high as 30%. The incidence of both all-grade colitis and hepatitis were highest with combination therapy with anti-CTLA-4/PD-1; severity of colitis was dose-dependent (anti-CTLA-4). Early intervention is associated with better outcomes.

Conclusion: ICI-related GI and hepatic AEs are common and clinicians need to be aware. Patients with GI AEs benefit from early diagnosis using endoscopy and computed tomography. Early intervention with oral steroids is effective in the majority of patients, and in steroidrefractory colitis infliximab and vedolizumab have been reported to be useful; mycophenolate has been used for steroid-refractory hepatitis.

Details

Original languageEnglish
Pages (from-to)1-15
Number of pages15
JournalTherapeutic Advances in Gastroenterology
Volume12
Publication statusPublished - 5 Nov 2019

Keywords

  • anti-CTLA-4, anti-PD1, anti-PDL1, immune checkpoint inhibitors, immune-related hepatitis, immune-related colitis, management